Board Review: Pick your poison!
A 55-year-old male with a history of bipolar disorder and alcoholism in recovery presents to the ED with altered mental status. He appears lethargic with dry mucous membranes but is otherwise hemodynamically stable. He is accompanied by a family member who says that the patient has had poor PO intake over the past few weeks and gradually become more confused and unsteady on his feet. They report that he takes lithium as well as an unknown “painkiller” as needed. There have been no recent medication changes. The family member is unsure whether or not he has been drinking alcohol recently. What result will likely reveal the cause of his symptoms and should be obtained as soon as possible?
A. Ethanol Level
B. Methanol Level
C. Lithium Level
D. Salicylate Level
C. Lithium Level. Although the other answer choices represent substances that can certainly cause AMS, and the differential is broad (get a blood glucose!), this patient has CNS toxicity from chronic lithium toxicity. It is important to identify an elevated lithium level early on in your evaluation as chronic lithium toxicity can progress to seizures, coma, and death if untreated. However, it should be noted that this is otherwise a clinical diagnosis and that lithium serum levels do not necessarily correlate with severity of CNS effects. The patient’s history of poor intake and dehydration on exam is concerning for a decreased GFR, and his renal excretion of lithium is likely impaired. He needs significant IV hydration and may require hemodialysis if the serum lithium level is greater than 4.0 mEq/L. Keep in mind that acute lithium toxicity after a large ingestion presents with predominantly GI symptoms as CNS uptake requires time to manifest neurotoxic effects.
Quiz yourself with this prior EM Daily post: https://emdaily.cooperhealth.org/content/emdaily-board-review-question-6-dr-joseph-cesarine